Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 52, NWS Salt Lake City, UT

August 21, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2013, 3:39 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 3:39 PM MDT (21:39 UTC)
Expired
Aug 21, 2013, 9:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WGUS55 KSLC 212139
FFWSLC
UTC025-220330-
/O.NEW.KSLC.FF.W.0052.130821T2139Z-130822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 930 PM MDT

* AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM PERSISTENT THUNDERSTORMS HAS FALLEN ACROSS THE 
  JOHNSON WASH DRAINAGE IN KANE COUNTY. RADAR ESTIMATED RAINFALL 
  TOTALS UP TO 2 INCHES...AND WIDESPREAD 0.75 TO 1.25 INCH TOTALS 
  HAVE OCCURRED ACROSS UPPER PORTIONS OF THE DRAINAGE BASIN.  

* FLASH FLOODING CAN BE EXPECTED ALONG JOHNSON WASH IN KANE 
  COUNTY...INCLUDING ALONG SKUTUMPAH ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3718 11245 3730 11243 3738 11241 3740 11232
      3733 11227 3700 11235 3700 11240

$$

MPS
2 follow-up statements
097 
WGUS75 KSLC 212319
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT WED AUG 21 2013

UTC025-220330-
/O.CON.KSLC.FF.W.0052.000000T0000Z-130822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
519 PM MDT WED AUG 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR 
JOHNSON WASH IN CENTRAL KANE COUNTY...

AT 512 PM MDT...FLASH FLOODING WAS LIKELY CONTINUING ALONG JOHNSON 
WASH WITHIN CENTRAL KANE COUNTY...INCLUDING ALONG SKUTUMPAH ROAD. 
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES A WIDESPREAD ONE 
HALF TO 1 INCH OF RAIN HAS FALLEN ACROSS THE DRAINAGE...WITH LOCALLY 
OVER 2 INCHES. 

ALTHOUGH HEAVY RAINFALL WILL CONTINUE TO TAPER OFF...FLOODING IS 
EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE EVENING AS THE 
FLOOD WAVE WORK ITS WAY SOUTH ALONG JOHNSON WASH.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3718 11245 3730 11243 3738 11241 3740 11232
      3733 11227 3700 11235 3700 11240

$$

MPS
355 
WGUS75 KSLC 220328
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 PM MDT WED AUG 21 2013

UTC025-220337-
/O.EXP.KSLC.FF.W.0052.000000T0000Z-130822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
928 PM MDT WED AUG 21 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR CENTRAL KANE
COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS LIKELY DIMINISHED WITHIN 
JOHNSON WASH. THEREFORE... THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO 
FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3718 11245 3730 11243 3738 11241 3740 11232
      3733 11227 3700 11235 3700 11240

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 11:24 AM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 11:24 AM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1124 AM MDT WED AUG 21 2013

.SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY A LITTLE
THROUGH THE END OF THE WEEK. MOISTURE WILL RETURN BY SUNDAY AND
REMAIN THROUGH THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...UT REMAINS UNDER THE WRN PERIPHERY OF THE LARGE HIGH
OVER THE SOUTH CENTRAL AND SWRN US WITH A CLOSED LOW STILL PARKED
OFF THE CENTRAL CA COAST.

A SHEARING SHORT WAVE TROF LIFTED THRU NRN UT EARLY THIS MORNING AND
HAS NOW LIFTED NORTH OF THE CWA. EXPECT SUBSIDENCE IN THE WAKE OF
THIS FEATURE COMBINED WITH THE RIDGE EXPANDING NWWD TO LIMIT
CONVECTION OVER THE NORTH THIS AFTN.

STILL EXPECT TERRAIN BASED CELLS AREA WIDE THIS AFTN/EVE BUT THE
BETTER COVERAGE SHOULD BE ACROSS THE SOUTH. THE AIRMASS HAS DRIED
SLIGHTLY BUT REMAINS MOIST ENOUGH FOR STRONGER STORMS TO GENERATE
HEAVY RAIN AND A POTENTIAL FOR ISOLATED FLASH FLOODING.

MODELS HAVE BEEN ADVERTISING A SHORT WAVE TROF MOVING NORTH THRU THE
GREAT BASIN TOMORROW IN PHASE WITH THE CA LOW AS IT LIFTS N BUT THE
LATEST GFS HAS SORT OF GIVEN UP ON THIS FEATURE. STILL SUSPECT THERE
WILL BE A WAVE ENHANCING CONVECTION TOMORROW ACROSS THE CWA AS THERE
IS A SHORT WAVE NOTED IN WATER VAPOR IMAGERY OVER SWRN AZ AT THIS
TIME.

MODELS ALSO DO NOT SEEM TO BE PICKING UP ON AN APPARENT VORT MAX
ALSO NOTED IN WATER VAPOR IMAGERY SOUTH OF THE CA LOW. WOULD EXPECT
THIS TO LIFT UP THE EAST SIDE OF THE LOW OVER THE NEXT 24 HRS OR SO
POSSIBLY ENHANCING THE SWRN AZ WAVE. BOTTOM LINE IS THAT I EXPECT A
MORE ACTIVE DAY TOMORROW ACROSS THE CWA.

DRYING BEHIND THESE WAVE IS SUBTLE FOR FRI AND EXPECT MORE TERRAIN
BASED ACTIVITY BUT A LITTLE STRONGER FOR SAT...ALTHO THERE WILL
STILL BE A THREAT OF TERRAIN BASED CELLS. MOISTURE IS STILL FORECAST
TO RETURN SUNDAY BUT NOW IS SHIFTED WEST IN THE NEW GFS.

FOR NOW...UPDATED FORECASTS TO LOWER POPS AND REDUCE SKY COVER A BIT
THE REST OF THE MORNING. MAY NEED TO UPDATE AGAIN TO LOWER POPS EVEN
MORE FOR THE NORTH BUT WILL MONITOR DEVELOPMENT FOR A LITTLE LONGER.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE OF THUNDERSTORMS
IMPACTING THE SLC TERMINAL WITH GUSTY ERRATIC WINDS AFTER ABOUT
21Z TODAY. THERE IS LESS THAN A 10 PERCENT CHANCE OF A STORM
DIRECTLY IMPACTING THE TERMINAL WITH NEARBY CLOUD- TO- GROUND
LIGHTNING AND BRIEF HEAVY RAIN. SURFACE WINDS ARE EXPECTED TO
SWITCH TO THE NORTHWEST BETWEEN 18Z AND 20Z TODAY...WITH A SLIGHT
CHANCE THAT THE WIND SWITCH COULD OCCUR BEFORE 18Z. WINDS WILL
RETURN TO SOUTHEASTERLY AROUND 03-04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 3:28 PM MDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT WED AUG 21 2013

UTZ001>016-019>021-517-518-WYZ021-221200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
328 PM MDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MAINLY THE CENTRAL AND
SOUTHERN OUTLOOK AREA THROUGH THIS EVENING WITH A FEW STORMS
CONTINUING THROUGH THE NIGHT ACROSS THE SOUTHEAST. SOME OF THESE
STORMS WILL PRODUCE LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY
ACROSS MOST OF THE OUTLOOK AREA...MAINLY IN THE AFTERNOON AND
EVENING. A LITTLE LESS THUNDERSTORM ACTIVITY IS FORECAST FOR
FRIDAY AND SATURDAY. DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO
THE AREA STARTING SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK
BRINGING ANOTHER INCREASE IN THUNDERSTORM ACTIVITY AND THE
ASSOCIATED THREAT OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:47 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 21, 4:57 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.